Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Have severe emphysema and taking Atrovent, Spiriva and Advair. Is it duplication of medicine?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I have severe emphysema and am taking Atrovent, Spiriva and Advair. Is this reasonable or is it a duplication of meds?
Posted Thu, 24 Oct 2013 in Lung and Chest disorders
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
It is not a duplication of meds

Detailed Answer:
Hello XXXXX,

Thanks for posting your query,

The 3 medications are not the same but Tiotropium bromide (Spiriva) and Fluticasone/salmeterol (Advair) both contain bronchodilators which can be used both the enhance the bronchodilating effect that both have to play. Ipratropium bromide (Atrovent) is used to treats a runny nose caused by colds or hay fever and may also treat COPD or Asthma. Your medications are simply a combination of steroids and bronchodilators which I guess your doctor prescribed all 3 together maybe because of the severity of your conditions. So I do not think they are exaggerated but if you feel they are bothersome you should talk with your doctor so he can decide if to step down or two of the agents.

I could not help but notice that you mentioned that you are still smoking. I do understand that it is most likely that your doctors and other health care providers must have tried to talk you out of it, given your present condition but I will still insist that smoking cessation is the single most effective therapy for the majority of COPD patients (emphysema) like yourself. You should try following through some smoking cessation plan which is essential part of a comprehensive treatment plan. If you really do care about your health (which I know that you do), you will think of a way of quitting smoking (if not for your sake, then for the sake of those who care about you).

Hope this helps and I wish you the best
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor